Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 7:33 PM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:33 PM CDT (00:33 UTC)
- Expired
- Jul 11, 2020, 8:02 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:35 PM CDT | TSTM WND DMG | Potosi, WI | TREE FELL ON A VEHICLE. |
| Jul 11, 7:48 PM CDT | TSTM WND GST 56 | 1 N Hazel Green, WI | ALSO HAD PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2875 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
087
WUUS53 KARX 120033
SVRARX
IAC043-WIC043-120115-
/O.NEW.KARX.SV.W.0056.200712T0033Z-200712T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
733 PM CDT Sat Jul 11 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Clayton County in northeastern Iowa...
Grant County in southwestern Wisconsin...
* Until 815 PM CDT.
* At 729 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Bloomington to near Platteville
to near East Dubuque, moving east at 50 mph. Power lines were
reported blown down northwest of Lancaster by Grant County
Emergency Management.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Platteville and Cuba City around 735 PM CDT.
Hazel Green around 740 PM CDT.
Other locations impacted by these severe thunderstorms include
Arthur, Turkey River, Beetown, Nelson Dewey State Park, Lancaster
Municipal Airport, Millville and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
4264 9118 4283 9111 4300 9117 4299 9116
4300 9113 4300 9105 4294 9043 4251 9042
4251 9063
TIME...MOT...LOC 0029Z 287DEG 43KT 4296 9080 4275 9057 4253 9060
HAIL...<.75IN
WIND...60MPH
$$
JSB3 follow-up statements
580
WWUS53 KARX 120043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT Sat Jul 11 2020
IAC043-120052-
/O.CAN.KARX.SV.W.0056.000000T0000Z-200712T0115Z/
Clayton IA-
743 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAYTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4265 9076 4266 9077 4274 9088 4277 9045
4270 9042 4251 9042 4251 9063 4254 9063
4264 9070
TIME...MOT...LOC 0042Z 281DEG 19KT 4271 9072 4256 9041 4242 9036
$$
WIC043-120115-
/O.CON.KARX.SV.W.0056.000000T0000Z-200712T0115Z/
Grant WI-
743 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 742 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Sherrill to Benton to near Galena,
moving east at 20 mph. This line of storms has a history of blowing
down trees and power lines.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Cuba City and Hazel Green around 745 PM CDT.
Platteville around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9076 4266 9077 4274 9088 4277 9045
4270 9042 4251 9042 4251 9063 4254 9063
4264 9070
TIME...MOT...LOC 0042Z 281DEG 19KT 4271 9072 4256 9041 4242 9036
HAIL...0.88IN
WIND...60MPH
$$
JSB138
WWUS53 KARX 120056
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
756 PM CDT Sat Jul 11 2020
WIC043-120115-
/O.CON.KARX.SV.W.0056.000000T0000Z-200712T0115Z/
Grant WI-
756 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 754 PM CDT, severe thunderstorms were located along a line
extending from near Dickeyville to near Scales Mound to Schapville,
moving east at 50 mph.
At 748 PM CDT, Hazel Green Fire Department reported a measured wind
gust of 56 mph and pea size hail.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Hazel Green around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9045 4270 9042 4251 9042 4251 9063
4254 9063
TIME...MOT...LOC 0054Z 287DEG 43KT 4267 9056 4252 9025 4238 9020
HAIL...0.88IN
WIND...60MPH
$$
JSB677
WWUS53 KARX 120102
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT Sat Jul 11 2020
WIC043-120111-
/O.CAN.KARX.SV.W.0056.000000T0000Z-200712T0115Z/
Grant WI-
802 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4277 9045 4270 9042 4251 9042 4251 9063
4254 9063
TIME...MOT...LOC 0100Z 287DEG 43KT 4265 9046 4250 9015 4236 9010
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:50 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 11, 6:50 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening) Issued at 250 PM CDT Sat Jul 11 2020 First round of thunderstorms this morning developed with weak shortwave ripples in the northwest flow aloft around 08Z, 09z, and 10Z...strengthening 12-15Z enough to produce large hail and damage to crops across parts of Chickasaw and Fillmore Counties. These storms have continued as they are pushing into Indiana. Thunderstorms re-developed near Alexandria, MN late this morning and had advanced toward Mankato by 230pm. This line of storms is forecast to drop southeast, meanwhile, 700mb warm advection will increase across northern Iowa with additional thunderstorm development across northern Iowa. As the stronger shortwave trough moves across the forecast area especially from 3pm until 8 pm. A 75kt 300mb jet is diving across the Central Plains and the forecast area is in the left front exit region of the jet through early evening. Expect storms to tap into deep layer shear of 40 to 50kts and MUCAPE of 3000-4500J/kg across parts of southern MN/southwest WI into Iowa. The environment will have steep lapse rates of 6.5 to 7.5 C/km. These factors favor severe storm development. The SPC HRRR has MLCAPE focused more just to the west of our county warning forecast area into central Iowa. The outflow from the thunderstorms this morning will affect the intensity and coverage of strong to severe storms as local dewpoints have dropped to 65 by late morning, but is recovering. The instability gradient has been pushed southwest...thus will be monitoring this afternoon to see how quickly or outside of the outflow the instability will return. At 2pm surface dewpoints are pooled from northwest Iowa toward ALO and CID to MLI. Visible satellite imagery shows some storms developing along this boundary. Along and to the west of the outflow boundary, temperatures are mostly 85 to 90 degrees with cooler 80 to 85 degree air. DVN did a special 19Z sounding. It showed very steep low level lapse rates and SBCAPE around 2250J/kg. The most recent radar shows a couple of clusters in southern Iowa and in northwest Iowa with several reports of large hail 1.5 to 2.5 inches). The SPC HRRR tends to focus the organized convection over central and eastern Iowa with a few isolated cells into southeast MN and western Iowa. The SSCRAM/HRRR severe weather guidance highlights the hail potential along the outflow boundary especially toward Waterloo IA. The SPC mesographics have 40 to 45kts of deep layer shear over our Iowa county warning area into central Iowa. Sfc vorticity is higher near the boundary as well with an isolated tornado threat. Isolated supercells possible initially then more of a cluster as the storms push southeastward. We do have a severe thunderstorm watch out for parts of southeast Minnesota into eastern Iowa. The convection moves out this evening with some patchy fog possible later tonight and Sunday morning with light north winds. Lows tonight will be comfortable in the 50s and 60s with light north winds. .LONG TERM...(Sunday through Saturday) Issued at 250 PM CDT Sat Jul 11 2020 For Sunday...there is some hint that showers/thunderstorms are possible. Our convective temperatures are only in the upper 70s and we still have around 1 inch of precipitable water to work with. Will want to see if there is a weak shortwave that we can track that is forecast to drop south from SD into Iowa. We are on the east side of the ridge and remain uncapped. May need to add some isolated pops if we can pin down the potential better. The mid tropospheric trough moving into southwest Canada Sunday night into Monday will try to break down the ridge with a 40 to 50kt low level jet increasing across the Plains...then weakening to 35kts across Minnesota...and strengthening again to 40 to 50kts across MN. The focus for storms Sunday night will be across North Dakota. There may be some storms that try to develop over southern MN or western WI Monday...however confidence is low until later Monday night and Tuesday until there is a better push along the cold front. Will need to watch more on the timing, however there is some stronger deep layer shear forecast Tuesday along with precipitable water values of 1.5 to 2 inches. The instability looks skinnier...more in the 1000 to 2000J/kg range. Heavy rain will be a concern. The front may push south for Wednesday or linger across our far south. There is not good agreement in the flow for Thursday and Friday as to more of a trough or flatter ridge. Some chance of rain with any shortwaves in the flow...thus will need to refine timing as we get closer. Not as hot this weekend and into next week with highs in the 70s and 80s. Normal highs are in the lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 650 PM CDT Sat Jul 11 2020 Showers and storms continue to push off to the southeast, with LSE getting in on some light rain for a short time to begin the TAF period. Additional activity upstream near the Twin Cities looks to slide southeast toward RST, so included a VCTS mention for 2-4Z. Beyond that, expect VFR conditions to prevail with light northwesterly winds. Despite wet conditions that would normally favor fog, thinking stronger winds aloft will preclude its development. Could see a few pop up showers and storms around during the day Sunday, but expect coverage to be quite low, so confidence in any storm impacting a TAF site is very low. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...CA
Hazardous weather outlook, Jul 11, 10:57 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1057 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1057 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 1057 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA nofwd
In the hours before
Special weather statement, Jul 11, 6:55 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Sat Jul 11 2020
IAZ011-029-030-WIZ054-061-120100-
Clayton-Fayette-Allamakee-Crawford-Grant-
655 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...
At 655 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Monona to near
Guttenberg to near Edgewood. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Guttenberg around 700 PM CDT.
Bloomington around 705 PM CDT.
Lancaster around 720 PM CDT.
Dickeyville around 735 PM CDT.
Platteville around 740 PM CDT.
Fennimore around 745 PM CDT.
Cuba City around 750 PM CDT.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9145
4276 9176 4294 9136 4327 9139 4314 9043
4251 9043 4251 9064
TIME...MOT...LOC 2355Z 289DEG 38KT 4314 9131 4287 9109 4266 9142
JSBSpecial weather statement, Jul 11, 7:13 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Sat Jul 11 2020
IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
713 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...
At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Du Chien to 6 miles
southeast of Bloomington to New Vienna. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Bloomington around 725 PM CDT.
Dickeyville around 735 PM CDT.
Platteville around 740 PM CDT.
Lancaster, Fennimore and Cuba City around 745 PM CDT.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9137 4285 9122 4308 9136 4308 9118
4304 9043 4251 9043 4251 9064
TIME...MOT...LOC 0012Z 289DEG 38KT 4302 9108 4281 9085 4257 9110
JSBSpecial weather statement, Jul 11, 7:21 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020
IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...
At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Dickeyville around 730 PM CDT.
Platteville around 740 PM CDT.
Lancaster, Fennimore and Hazel Green around 745 PM CDT.
Cuba City around 750 PM CDT.
LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
4264 9118 4283 9111 4308 9135 4304 9043
4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078
JSBLocal storm report, Jul 11, 7:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST CASSVILLE 42.72N 90.99W
07/11/2020 E50 MPH GRANT WI FIRE DEPT/RESCUE
ALSO HAD PEA SIZED HAIL.
0654 PM HEAVY RAIN WAUKON 43.27N 91.48W
07/11/2020 M1.90 INCH ALLAMAKEE IA PUBLIC
RELAYED VIA SOCIAL MEDIA.
0620 PM HAIL WAUKON 43.27N 91.48W
07/11/2020 M0.70 INCH ALLAMAKEE IA PUBLIC
TIME ESTIMATED FROM RADAR. RELAYED VIA
SOCIAL MEDIA.
&&Special weather statement, Jul 11, 7:27 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
727 PM CDT Sat Jul 11 2020
IAZ030-WIZ061-120130-
Clayton-Grant-
727 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON AND
GRANT COUNTIES...
At 727 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Bloomington to 7
miles west of Platteville to near Sageville. Movement was east at
50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Dickeyville around 730 PM CDT.
Platteville around 735 PM CDT.
Lancaster, Cuba City and Hazel Green around 740 PM CDT.
Other locations impacted by these storms include Arthur, Turkey
River, Beetown, Nelson Dewey State Park, Lancaster Municipal Airport,
Millville, Georgetown, Bagley, Ellenboro and Stitzer.
LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
4264 9118 4283 9111 4301 9117 4299 9116
4300 9113 4300 9105 4294 9043 4251 9042
4251 9063
TIME...MOT...LOC 0027Z 287DEG 43KT 4297 9085 4276 9062 4254 9064
JSBLocal storm report, Jul 11, 7:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 NW LANCASTER 42.87N 90.74W
07/11/2020 GRANT WI LAW ENFORCEMENT
POWERLINES DOWN NORTHWEST OF LANCASTER.
REPORTS OF 50 MPH WIND GUSTS. LOCATION
ESTIMATED.
&&
LLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:13 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Jul 11, 7:21 PM CDT | Special Weather Statement | ARX | Grant | 54 min |
| Jul 11, 7:27 PM CDT | Special Weather Statement | ARX | Grant | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.